It is a commonplace for doctors to assume that the weight gain of people taking amitriptyline or other antidepressants is actually caused by over-eating, and they commonly assert that depressed people indulge in comfort-eating. But the doctors are wrong; the weight gain consequent on starting to take amitriptyline is caused by salt and water retention, not fat.
When people find the side-effects so unpleasant, and the drug so unhelpful for their chronic pain, for instance, that they stop taking it, they find that much of the weight gain disappears.
If you have gained a lot of weight and become obese because of taking prescribed steroids or HRT then I have very good news for you! - You have gained weight because of excess water stored in your body - mainly in the veins. You are suffering from what is called hypervolaemia - that is, abnormally high blood volume - and it is easy to reduce this abnormally high blood volume by losing some of the excess water. Another name for the problem is sodium retention. - This is the name that often appears in the reference books doctors have, that they use to look up correct doses of drugs they prescribe and side-effects that can result from taking the drugs.
To prevent or reduce the weight gained, you need to cut down on salt and salty food, because the sodium retention has made you sensitive to salt.
If you have been inappropriately prescribed or over-dosed with corticosteroids or HRT or any of the many other drugs that cause weight gain, then you may well have developed drug-induced Cushing's Syndrome, a very serious illness, frequently far more serious than the health problem for which the drugs were prescribed. It is, to the best of my knowledge, an entirely preventable illness if doctors conform to the protocols for prescribing these drugs and if they monitor patients' progress on the drugs, and if they warn patients about salt. It is VITALLY important that it be realised that weight gain resulting from these drugs is from sodium and water retention, so patients taking these drugs should be warned not to eat salt, or foods containing salt, while taking the medication. They should also be informed that any weight gained in this way can easily be reduced by eating less salt/sodium, and they should be warned not to try to lose weight by eating less food or restricting calories because this will not help them to lose weight and is harmful.
If you gain weight suddenly and unexpectedly when you start to take prescribed medication that I have not mentioned on this page, it is highly likely that the weight gain is caused by the drug. You may like to consider whether you really need to take that drug, or whether the dose could be lowered. At any rate if you continue with the drug, try to reduce your salt intake in order to reduce the weight gain.
So all you have to do is eat less salt. - If, at the same time, you increase your potassium by eating more fresh fruit and vegetables (unsalted vegetables), then you will lose the water and the weight even faster. - You will already have discovered that calorie counting and 'slimming' do not help you to lose weight if you are a steroid victim. - Take my advice, eat less salt, and the weight will fall off you like magic.
See also my Fat Retention page.
One of the many people I have helped with information about sodium retention was Dame Muriel Spark, who died in April 2006. Even she, as famous as she was, had not been warned to avoid salt while taking steroid medication and so had gained a lot of weight. She had also been taking some effervescent tablets which were high in sodium, but she discontinued these when she learned from me that they were contributing to the excess weight.
A Note about Pain-killers:
The class of drugs known as NSAIDs - Non-Steroidal Anti-Inflammatory Drugs - is listed as causing Sodium Retention and in particular causing swelling in the lower legs and ankles. These include commonly used pain-killers, which are available both as prescription drugs and over the counter drugs. Examples are Ibuprofen (Brufen), Aspirin, Diclofenic and many others.
Also remember that effervescent tablets may contain a high proportion of sodium, so you may prefer to change from taking effervescent tablets to taking the non-effervescent type.